Notes from the Field: Toxic Leukoencephalopathy Associated with Tianeptine Misuse — California, 2017
Weekly / July 13, 2018 / 67(27);769–770
Robert Goodnough, MD1,2; Kai Li, MD1,2; Fatemeh Fouladkou, PhD3; Kara L. Lynch, PhD3; Maulik Shah, MD4; Craig G. Smollin, MD1,2; Paul D. Blanc, MD1,5 (View author affiliations)View suggested citation
Views equals page views plus PDF downloads
- pdf icon [PDF]
During the early morning of October 10, 2017, a California man aged 24 years was noted to be lethargic with slurred speech; at 2:30 p.m., he was found unresponsive. Emergency medical services transported him to an emergency department. The patient had a 2-year history of tianeptine misuse. Tianeptine is an atypical tricyclic antidepressant that enhances serotonin uptake, increases dopamine signaling, modulates glutamate signaling, and stimulates mu (μ) and delta (δ) opioid receptors (1,2). Tianeptine is taken for its anxiolytic, mood-enhancement, and euphoric effects (3). The patient had recent concomitant misuse of phenibut (β-Phenyl-γ-aminobutyric acid), a central nervous system depressant. Neither tianeptine nor phenibut is licensed in the United States; both were purchased online. The patient’s medical history included sleep apnea, depression, anxiety, and attention deficit hyperactivity disorder (treated with methylphenidate). He occasionally misused prescription benzodiazepines and opiates, reportedly taken from family members.
Upon hospitalization, the patient was comatose but with intact brainstem reflexes and was intubated because of a low respiratory rate. An initial urine toxicology screen was positive only for marijuana. Two days after admission, brain magnetic resonance imaging (MRI) indicated diffuse white matter damage characteristic of toxic leukoencephalopathy. The patient was transferred to a tertiary care facility. On October 15, repeat MRI imaging confirmed leukoencephalopathy involving almost the entire supratentorial white matter. The patient’s neurologic status deteriorated with development of prolonged extensor and flexor posturing and loss of brainstem reflexes; he died 19 days after his initial admission.
Serum from October 10 was tested for a range of exogenous substances by liquid chromatography–high resolution mass spectrometry. The tianeptine level was 3,000 ng/mL (therapeutic range = 278–366 ng/mL) (3); phenibut was undetectable. Benzodiazepines and their metabolites within therapeutic ranges included clonazepam, 7-aminoclonazepam, midazolam, and alpha-hydroxymidazolam. Also detected were the central nervous system stimulant methylphenidate; tetrahydrocannabinol (THC) (the psychoactive constituent of cannabis); and its metabolite, hydroxyl-THC. The comprehensive blood testing and the initial urine screen were negative for opiates. Given the role of tianeptine in this patient’s outcome, and its potential for public health impact, an adverse event report has been filed with the Food and Drug Administration.
Tianeptine overdose fatalities are associated with serum concentrations ranging from 4,000 to 18,000 ng/mL (4). Tianeptine dependence and a withdrawal syndrome of anxiety, sweating, myalgias, chills, and depression have been described (2). This is the first known case of toxic leukoencephalopathy reported associated with tianeptine. Toxic leukoencephalopathy can be distinguished from leukoencephalopathy associated with hypoxia by delayed onset and by radiographic features. Other illicit toxicants have been associated with acute toxic leukoencephalopathy, including inhalation of heroin combustion byproducts (“chasing the dragon”) (5). The patient’s tianeptine use, with a blood concentration an order of magnitude higher than therapeutic levels, implicates it in this patient’s acute illness and findings although this does not confirm causality. The absence of supratherapeutic levels of other pharmaceuticals reduces the likelihood that they directly led to leukoencephalopathy although drug interactions cannot be excluded as contributors. The negative urine and blood testing for opiates and the absence of a history of heroin inhalation make this an unlikely etiology for the leukoencephalopathy in this case. Other pharmaceuticals have been implicated in toxic leukoencephalopathy, further precluding any definitive etiological conclusion based on a single observation. Nevertheless, this case highlights the potential of tianeptine misuse to emerge as a public health issue, whether used alone or in the context of polysubstance use. Health care providers should be aware of tianeptine misuse, including its potential link to severe adverse outcomes.
Conflict of Interest
No conflicts of interest were reported.
Corresponding author: Robert Goodnough, Robert.Goodnough@ucsf.edu, 415-206-5752.
1California Poison Control System San Francisco Division; 2Department of Emergency Medicine, University of California San Francisco; 3Department of Laboratory Medicine, University of California San Francisco; 4Department of Neurology, University of California San Francisco; 5Division of Occupational and Environmental Medicine, Department of Medicine, University of California San Francisco.
- McEwen BS, Chattarji S, Diamond DM, et al. The neurobiological properties of tianeptine (Stablon): from monoamine hypothesis to glutamatergic modulation. Mol Psychiatry 2010;15:237–49. CrossRefexternal icon PubMedexternal icon
- Springer J, Cubała WJ. Tianeptine abuse and dependence in psychiatric patients: a review of 18 case reports in the literature. J Psychoactive Drugs 2018;1:1–6. CrossRefexternal icon PubMedexternal icon
- Dresse A, Rosen JM, Brems H, Masset H, Defrance R, Salvadori C. Influence of food on tianeptine and its main metabolite kinetics. J Clin Pharmacol 1988;28:1115–9. CrossRefexternal icon PubMedexternal icon
- Baselt RC. Disposition of toxic drugs and chemicals in man. 7th ed. Foster City, CA: Biomedical Publications; 2004.
- Buxton JA, Sebastian R, Clearsky L, et al. Chasing the dragon—characterizing cases of leukoencephalopathy associated with heroin inhalation in British Columbia. Harm Reduct J 2011;8:3. CrossRefexternal icon PubMedexternal icon
Suggested citation for this article: Goodnough R, Li K, Fouladkou F, et al. Notes from the Field: Toxic Leukoencephalopathy Associated with Tianeptine Misuse — California, 2017. MMWR Morb Mortal Wkly Rep 2018;67:769–770. DOI: http://dx.doi.org/10.15585/mmwr.mm6727a5external icon.
MMWR and Morbidity and Mortality Weekly Report are service marks of the U.S. Department of Health and Human Services.
Use of trade names and commercial sources is for identification only and does not imply endorsement by the U.S. Department of Health and Human Services.
References to non-CDC sites on the Internet are provided as a service to MMWR readers and do not constitute or imply endorsement of these organizations or their programs by CDC or the U.S. Department of Health and Human Services. CDC is not responsible for the content of pages found at these sites. URL addresses listed in MMWR were current as of the date of publication.
All HTML versions of MMWR articles are generated from final proofs through an automated process. This conversion might result in character translation or format errors in the HTML version. Users are referred to the electronic PDF version (https://www.cdc.gov/mmwr) and/or the original MMWR paper copy for printable versions of official text, figures, and tables.
Questions or messages regarding errors in formatting should be addressed to firstname.lastname@example.org.